Hail, Archuleta
- When
- August 20, 3:25 PM MST to 3:32 PM MST
- Where
- Archuleta County, Pagosa Spgs Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.280, -107.050
Quarter-sized hail was observed at Stevens Field Airport.
A strong thunderstorm produced large hail at a location in southwest Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A strong thunderstorm produced large hail at a location in southwest Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 20, 2:49 PM MST, 36 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Grand Junction CO 349 PM MDT SAT AUG 20 2016 .SHORT TERM...(This evening through Sunday night) Issued at 332 PM MDT Sat Aug 20 2016 Trough passage yesterday has caused winds to shift to the west through northwest today. This has caused precipitable water values to drop and also kept the atmosphere mostly stable. Granted, a few showers and thunderstorms have formed over the San Juans mainly thanks to favorable orographics and moisture content reading a little higher. Mostly though, a few cumulus clouds will remain over the higher terrain with temperatures right around normal. Models want to keep some QPF over the Wolf Creek Pass area overnight but with loss of heating and no real forcing to speak of, don't expect this to pan out so took out any mention of precip for the overnight hours. For Sunday, a very broad area of high pressure will remain over the southern portions of the U.S. while low pressure remains off the Pacific Coast. These two features will work in tandem to allow moisture to slowly creep upwards through the day with an increase in coverage of showers and storms. Even so, areas north of I-70 should remain mostly dry while the San Juans will likely see the brunt of precipitation. A few showers may persist overnight but will be very spotty in nature. .LONG TERM...(Monday through Saturday) Issued at 332 PM MDT Sat Aug 20 2016 By Monday, a deep area of low pressure will be skirting the U.S./Canadian border while a weaker trough will be approaching the area. This trough will keep southwesterly flow in the picture allowing moisture to increase across the CWA and bring another round of showers and storms. However, the best coverage for precipitation looks to be Tuesday as the weak trough moves overhead. All models are showing a few stronger vorticity maximas moving overhead, indicating vertical motion, which will allow some stronger convection. The rest of the week will remain unsettled as a deeper trough, extending from southern Canada and reaching the southern California coast, slowly approaches our region. As it does, afternoon and evening convection will be common and fairly widespread though this can change if the trough becomes shallower or stays further north. MOS guidance suggesting temperatures will be at or a few degrees below normal for most areas through entire long term period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 332 PM MDT Sat Aug 20 2016 VFR conditions remain for the next 24 hours. A few showers and storms possible over the San Juans but won't pose any problems for TAF sites. Chances increase tomorrow from about 18Z onwards for convection but too far out to include any mention in TAFs. && .GJT Watches/Warnings/Advisories... CO...None. UT...None. && SHORT TERM...TGR LONG TERM...TGR AVIATION...TGR
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
The Grand Junction radar (KGJX), 223 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
1 hail. Local standard time, as filed.
Quarter-sized hail was observed at Stevens Field Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658043.